|| Checking for direct PDF access through Ovid
Whether or not combination antiretroviral therapy (CART) alone directly contributes to accelerating atherosclerosis in HIV-infected patients has not been studied in depth. This study aimed to ascertain the relationship between this therapy and subclinical carotid atherosclerosis according to cardiovascular risk.Sixty-eight HIV-infected patients with ≤1 cardiovascular risk factors and 64 with ≥2 risk factors completed the study protocol consisting of clinical, laboratory, and vascular evaluation by carotid high-resolution B-mode ultrasonography. Univariate and multivariate logistic regression analyses were performed with the presence of subclinical carotid atherosclerosis, defined by carotid intima-media thickness >0.8 mm or the presence of plaque being the dependent variable.Among the 132 enrolled patients, 93 (70.5%) were on CART and 39 (29.5%) had never been on antiretroviral therapy. In accordance with cardiovascular risk stratification, subclinical carotid atherosclerosis was found in 26.6% (17 of 64 patients) of the very low–risk group (10-year coronary risk <5%), 35.3% (12 of 34 patients) of the low-risk group (10-year coronary risk between 5% and 9%) and 76.5% (26 of 34 patients) of the moderate/high-risk group (10-year coronary risk ≥10%). Thus, 55 (41.7%) of the 132 HIV-infected patients had subclinical carotid atherosclerosis, and independent variables associated with carotid atherosclerosis (odds ratio; 95% CI) were: CART exposure (10.5; 2.8 to 39) and 10-year coronary risk ≥10% (4.2; 1.5 to 12). In very low coronary risk patients (<5%), age (per 10-year increment: 4.01; 1.12 to 14.38), systolic blood pressure (per unit mm Hg 1.07; 1.01 to 1.14), and CART exposure (8.65; 1.54 to 48.54) were independently associated with subclinical carotid atherosclerosis.CART should be considered a strong, independent predictor for the development of subclinical atherosclerosis in HIV-infected patients, regardless of known major cardiovascular risk factors and atherogenic metabolic abnormalities induced by this therapy.